West Virginia, 2007High Wind in West Virginia, February 14, 2007
February 14, 2007 · NWS RNK · 2 events in 2 counties and zones
Northwest winds behind a departing winter storm off the Virginia coast brought trees down across portions of southeast West Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds behind a departing winter storm off the Virginia coast brought trees down across portions of southeast West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 14, 12:45 PM EST, 15 minutes earlier.
Area forecast discussion, Feb 14, 12:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EST WED FEB 14 2007
.UPDATE...
&&
.AVIATION /18Z-18Z/...
THERE WILL BE STRONG NORTHWEST WINDS INTO THIS EVENING AS COLD AIR
POURS INTO THE REGION BEHIND A COLD FRONT. BLF WILL REMAIN MVFR TO
OCCASIONALLY IFR WITH LOW CEILINGS AND PASSING SNOW SHOWERS. THE
WINDS WILL SLACKEN OFF BY MIDNIGHT ALL SITES...BUT THE LOWER
CEILINGS ARE LIKELY TO HOLD IN AT BLF...PERHAPS LWB...INTO
THURSDAY MORNING. VFR CONDITIONS WITH NORTHWEST WINDS 10 TO 15
KNOTS ARE EXPECTED FOR THURSDAY.
&&
.PREV DISCUSSION...
/ISSUED 1111 AM EST WED FEB 14 2007/
UPDATE...
SHORT TERM /REST OF TODAY/...
BASED ON 12Z MODEL DATA/STRONG SUBSIDENCE EXPECTED THIS AFT...HAVE
RAISED THE NRN MTNS OF NC AND GRAYSON/CARROLL COUNTIES OF SW VA TO
A HIGH WIND WARNING. THINK THERE WILL BE GUSTS GREATER THAN 50
KNOTS IN THE HIGHER ELEVATIONS. OTHER MAIN CHANGE WAS TO INCREASE
THE NORTHWEST UPSLOPE POPS FOR SNOW SHOWERS THIS AFTERNOON.
UPSTREAM RADAR SHOWS A LOT OF MOISTURE/SNOW SHOWERS COMING.
FINALLY...TEMPERATURES ARE PLUNGING IN THE STRONG COLD
ADVECTION...SO I HAVE ADJUSTED THE TEMPERATURES...WHICH SHOULD NOW
SAY FALLING IN THE FORECAST TEXT FOR ALL BUT THE PIEDMONT.
PREV DISCUSSION...
/ISSUED 824 AM EST WED FEB 14 2007/
UPDATE...
SHORT TERM /REST OF TODAY/...
RADAR SHOWS A SHIELD OF LIGHT PRECIP OVER THE PIEDMONT AREAS THAT
IS MOVING RAPIDLY EASTWARD...AND TEMPS HAVE RISEN JUST ABOVE
FREEZING MOST AREAS OF THE FOOTHILLS AND PIEDMONT...SO THE ICE
STORM WARNINGS AND ADVISORIES WERE ALLOWED TO EXPIRE AT 8:00 AM.
COLD ADVECTION SNOW IS ALREADY MOVING INTO THE WESTERN MTNS AND
TEMPS WILL NOT BE RISING MUCH- OR FALLING...WHERE A LOT OF THE
ICING OCCURRED. WITH STRONG WINDS LATER TODAY...THE MAIN CONCERN
IS DOWNED TREES/POWER LINES TODAY. WILL BE SOME SNOW ACCUMULATION
ON WESTERN SLOPES. WILL HAVE UPDATED FORECAST OUT SHORTLY.
PREV DISCUSSION...
/ISSUED 658 AM EST WED FEB 14 2007/
AVIATION /12Z-12Z/...
FREEZING RAIN HAD CAUSED THE WIND SENSOR TO STOP REPORTING AT LYH.
TAF MAY HAVE TO BE NILED IF ICE CANNOT BE CLEARED FROM THE
EQUIPMENT BEFORE THE STRONG WINDS START THIS MORNING.
A COASTAL LOW IS DEVELOPING OFF OF VIRGINIA BEACH. THIS LOW WILL
PUSH A COLD FRONT THROUGH THE REGION THIS MORNING. ONCE THE WINDS
SHIFT TO THE WEST BEHIND THE FRONT...CEILINGS AND VISIBILITIES
WILL IMPROVE TO VFR AT ROA...LYH AND DAN BY 00Z THURDSAY.
SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS RESULTING IN MVFR TO
IFR CONDITIONS AT BLF AND LWB THROUGH THE FORECAST PERIOD.
WINDS WILL BE STRONG BETWEEN 15 AND 03Z...ESPECIALLY AT HIGHER
ELEVATIONS.
PREV DISCUSSION...
/ISSUED 306 AM EST WED FEB 14 2007/
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
MAIN TROF AXIS PASSES EAST OF THE COUNTY WARNING AREA(CWA) THIS
AFTERNOON. 850 MB WINDS INCREASE SHARPLY AFTER 15Z THIS MORNING FROM
THE WEST THEN NORTHWEST. MODELS HAVE 850 MB WINDS OF 50 TO 60 KNOTS
THROUGH 06Z THURSDAY. COMBINED WITH DECENT PRESSURE RISES AND COLD
AIR ADVECTION WINDS WILL BE GUSTING ABOVE 40 MPH.
AREA OF CLOUDS AND SHOWERS IN EASTERN TENNESSEE WILL MOVE ACROSS THE
FORECAST AREA THIS MORNING WITH TEMPERATURES WARMING A FEW DEGREES
WITH THE SHOWERS BUT WITH CLOUDS INHIBITING ANY WARMING AND
MELTING OF THE ICE AFTER THE RAIN ENDS. SCATTERED SHOWERS MOVING INTO
THE MOUNTAINS WILL DISSIPATE AS FRONT PASSES AND LOW LEVEL WINDS
COME AROUND TO THE WEST. THE FRONTAL PASSAGE WILL ALSO RESULT IN
MORNING HIGHS AT THE 12Z TEMPERATURE ACROSS THE FAR WESTERN CWA.
HAVE STEADY TO SLOWLY FALLING TEMPERATURES IN THE WESTERN
COUNTIES.
DONT EXPECT MUCH MORE PRECIPITATION AFTER 13Z SO NO CHANGES TO
WINTER WEATHER ADVISORY OR ICE STORM WARNING. BUT...WITHOUT SOME
SUN OR MIXING BEFORE 15Z WHEN THE WINDS PICK UP THERE WILL STILL
BE A LOT OF ICE ON TREES AND OTHER ELEVATED SURFACES. MANY
LOCATIONS HAVE REPORTED A QUARTER TO A HALF INCH OF ICE...WITH
LOCALLY HIGHER AMOUNTS ABOVE 2500 FEET. ONCE THE WIND STARTS
GUSTING THE CHANCE FOR DAMAGE IS VERY HIGH...EVEN IF SUSTAINED
WINDS OR GUSTS DO NOT MEET THE TRADITIONAL WARNING CRITERIA. WILL
BE ISSUING A HIGH WIND WARNING FOR THE NORTHWEST AND CENTRAL
CWA...FOCUSING ON HIGHER ELEVATIONS IN VIRGINIA AND ALONG THE BLUE
RIDGE PARKWAY.
LONG TERM /THURSDAY THROUGH TUESDAY/...
SHORT WAVE NOW ENTERING MONTANA DIVES SOUTHEAST AND CROSSES THE MID
ATLANTIC STATES AND TENNESSEE VALLEY ON THURSDAY NIGHT. MUCH COLDER
AIR COMES INTO THE EASTERN UNITED STATES TODAY THROUGH THURSDAY. BY
FRIDAY MORNING 850 MB TEMPERATURES WILL RANGE FROM -14 TO -20 FROM
SOUTHEAST TO NORTHWEST ACROSS THE FORECAST AREA. STAYED CLOSE TO MAV
GUIDANCE FOR HIGHS AND LOWS THROUGH FRIDAY NIGHT.
CLIPPER SYSTEM STILL FORECAST TO COME THROUGH THE CWA ON SATURDAY.
LITTLE CHANGE NEEDED TO THIS PART OF THE FORECAST AT THIS TIME.
AVIATION /08Z-06Z/...
COASTAL LOW FORMING AND WILL PULL BULK OF MOISTURE TO THE NORTHEAST
BY 09Z WED. TEMPERATURES HOVERING AROUND FREEZING DURING THIS TIME
ALONG AND WEST OF THE BLUE RIDGE AND NORTH OF HYW 460 TO KEEP P-TYPE
ISSUE IN THE AREA. RIME ICING PROBLEMS LIKELY FROM 2000 FEET TO THE
SURFACE. SOME MODELS SHOWING TEMPERATURES INCREASING OVERNIGHT TO
HELP MELT CURRENT ICE TROUBLES. THERE WILL BE A BRIEF BREAK FROM THE
PRECIPITATION BETWEEN 09Z AND 14Z WED...THEN A COLD FRONT
WILL BRING ANOTHER ROUND OF RA/SN TO THE MOUNTAINS DURING THE
AFTERNOON. IFR CONDITIONS WILL BE IMPROVING TO VFR ACROSS THE AREA
THROUGH THE PERIOD. WESTERN SLOPE OF SE WV MAY ONLY IMPROVE TO MVFR.
DURING THE DAY WEDNESDAY...WINDS WILL BE HOWLING ACROSS THE AREA AS
STRONG PRESSURES RISES AND UP TO A 60 KT LOW LEVEL JET FORMING OVER
THE AREA. WE HAVE AN ADVISORY ISSUED FOR WINDS BUT IT IS LOOKING
LIKE WE WILL NEED TO RAISE TO A WARNING...ESPECIALY OVER THE NW NC
HIGHLANDS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ011-
014>020-022>024-032>035.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ012-013.
NC...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-002-
018.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ003-019.
WV...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ044-045.
&&
UPDATE...
AVIATION...JJHazardous weather outlook, Feb 14, 6:52 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EST WED FEB 14 2007
VAZ011-014-017>020-022>024-032>035-WVZ044-045-151200-
GILES-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-GREENBRIER-
652 AM EST WED FEB 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THE ICE STORM WARNING IS IN EFFECT UNTIL 8 AM EST TODAY.
SCATTERED RAIN AND FREEZING RAIN WILL MOVE ACROSS THE AREA THIS
MORNING ALONG AND AHEAD OF A COLD FRONT. ADDITIONAL ICE
ACCUMULATIONS WILL BE LESS THAN ONE TENTH OF AN INCH.
A HIGH WIND WARNING IS IN EFFECT FROM THIS MORNING THROUGH
MIDNIGHT.
WINDS WILL INCREASE FROM THE NORTHWEST BEHIND THE FRONT.
SUSTAINED WINDS OF 15 TO 30 MPH ARE EXPECTED WITH GUSTS OF 40 TO
50 MPH. AREAS THAT HAVE SIGNIFICANT ICE OVERNIGHT WILL BE VERY
SUSCEPTIBLE TO DAMAGE...INCLUDING DOWNED TREES AND POWER LINES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COMBINED WITH THE GUSTY WINDS...WIND CHILLS WILL BE FROM 5 ABOVE
TO 10 BELOW ZERO THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED TODAY FOR ICE ACCRETION AND WIND REPORTS.
VAZ007-009-010-WVZ042-043-151200-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-
652 AM EST WED FEB 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 8:00 AM.
A COLD FRONT CROSSING THROUGH THE AREA WILL CHANGE PRECIPITATION
TO SNOW. WINDS WILL INCREASE BEHIND THE FRONT WITH GUSTS OF 25 TO
40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MUCH COLDER AIR COMES IN BY TONIGHT. COMBINED WITH THE
GUSTY WINDS...WIND CHILLS WILL BE FROM 5 ABOVE TO 5 BELOW ZERO
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED TODAY FOR ICE AND SNOW REPORTS.
NCZ004>006-020-VAZ043>047-058-059-151200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
652 AM EST WED FEB 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MUCH COLDER AIR COMES IN TODAY AND TONIGHT. COMBINED WITH THE
GUSTY WINDS...WIND CHILLS WILL BE IN THE SINGLE DIGITS TO LOW
TEENS THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NOT BE NEEDED TONIGHT.
NCZ001>003-018-019-VAZ012-013-015-016-151200-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-GRAYSON-
CARROLL-
652 AM EST WED FEB 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM THIS MORNING THROUGH MIDNIGHT
TONIGHT.
A COLD FRONT CROSSING THROUGH THE AREA WILL CHANGE PRECIPITATION
TO SNOW IN THE MOUNTAINS. IT WILL BE DRY EAST OF THE BLUE RIDGE. WINDS
WILL INCREASE BEHIND THE FRONT WITH GUSTS OF 35 TO 55
MPH...ESPECIALLY AT HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MUCH COLDER AIR COMES IN BY TONIGHT. COMBINED WITH THE GUSTY
WINDS...WIND CHILLS WILL BE FROM 5 ABOVE TO 5 BELOW ZERO THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED TODAY FOR ICE...SNOW AND WIND REPORTS.
High Wind, Monroe
- When
- February 14, 1:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
High Wind, Greenbrier
- When
- February 14, 2:00 PM EST
- Where
- Greenbrier forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
Several trees down in Sherwood.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Vermont, February 14, 2007$2.6 million · 16 events
- Winter Weather in Texas, February 14, 2007$435,000 · 14 events
- Heavy Snow in New York, February 14, 2007$300,000 · 6 events
- Strong Wind in New Jersey, February 14 to 15, 2007$125,000 · 21 events
- High Wind in Virginia, February 14, 2007$38,000 · 52 kt wind · 14 events
- Heavy Snow in New York, February 14, 2007$30,000 · 3 events
- Strong Wind in Pennsylvania, February 14 to 15, 2007$20,000 · 10 events
- Heavy Snow in Maine, February 14 to 15, 200717 events
- Winter Storm in Maine, February 14 to 15, 200715 events
- Heavy Snow in New Hampshire, February 14 to 15, 200712 events
- Cold in Nebraska, February 14 to 15, 200711 events
- Winter Storm and Winter Weather in Colorado, February 14 to 16, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16825, 16824.